Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should dentures be cleaned to avoid breaking them?

  1. ABy soaking them in very hot water to sterilise them
  2. BOver a sink lined with a towel or partly filled with water
  3. CWith an abrasive cleaning powder to remove stains
  4. DOver an empty, hard sink so they can be seen clearly
2.Nursing fundamentalsHard

According to the gate control theory, why can rubbing a bumped elbow ease the pain?

  1. ARubbing increases the release of pain chemicals so the nerves tire out
  2. BRubbing makes the elbow numb by stopping its blood supply
  3. CRubbing removes the damaged tissue from the elbow
  4. DTouch signals reduce pain signals passing up the spinal cord
3.Clinical nursingMedium

A patient with heart failure gains 2 kg in two days. What does this most likely indicate?

  1. AFluid retention
  2. BDehydration
  3. CIncreased muscle mass
  4. DSuccessful treatment
4.Clinical nursingHard

A nurse teaches a patient with asthma about a new inhaled steroid "preventer". Which statement shows a need for further teaching?

  1. A"I'll keep my reliever inhaler with me."
  2. B"I will use it every day even when I feel well."
  3. C"I will rinse my mouth after using it."
  4. D"I will only use it when I'm wheezy."
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 16 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 16 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.33PaCO₂mmHg354533HCO₃⁻mmol/L222617added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.33, PaCO₂ 33 mmHg (4.4 kPa) and HCO₃⁻ 17 mmol/L, with Na⁺ 145 and Cl⁻ 113 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.33PaCO₂ 33 mmHg (4.4 kPa)HCO₃⁻ 17 mmol/LNa⁺ 145 mmol/LCl⁻ 113 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 132 kg and is 186 cm tall. Calculate the BMI and click the WHO weight category.

132 kg186 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL25 kcal/kg/day? mL/h68 kg16 h/day

Practice exercise (made-up values, not clinical guidance). A 68 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 16 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

68 kg25 kcal/kg/day1.5 kcal/mL16 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
18 hdextrose 20%1500 mLamino acids 5%1500 mL104 kg18 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 104 kg adult receives 1500 mL of parenteral nutrition containing 20% dextrose, infused over 18 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

104 kg1500 mLdextrose 20%18 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter with a fixed conduction ratio. Find the ventricular rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVfirst-degree AV blockjunctional rhythmsecond-degree AV block type IIthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2junctional rhythm
  3. 3second-degree AV block type II
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

Which nursing assistant task is appropriate for a patient two days after hip replacement?

  1. AHelping the patient into a chair, following the hip precautions
  2. BTeaching the patient the hip precautions before discharge
  3. CEvaluating whether the last dose of pain medication controlled the pain
  4. DChecking the incision for redness, warmth and drainage
14.Prioritization & delegationHard

A patient with heart failure is short of breath with crackles in both lungs. Which order of actions is correct?

  1. ASit up, give oxygen as prescribed, then call the provider
  2. BLay the patient flat to rest, then start the IV maintenance fluids
  3. CWeigh the patient first, then reassess the breathing in four hours
  4. DGive the scheduled oral medicines first, then sit the patient up
15.Infection control & patient safetyMedium

A patient on a diuretic is at high risk of falls and often gets up at night. Which measure is most helpful?

  1. AScheduled toileting, with the call light and walking aid in reach
  2. BGiving the diuretic at bedtime so it works overnight
  3. CTelling the patient not to drink anything after lunch
  4. DKeeping the room completely dark at night to help the patient sleep
16.Infection control & patient safetyHard

A night nurse suggests restraining a calm but wandering patient “so we can manage with fewer staff tonight”. Which response is correct?

  1. ARestraints are acceptable if the family agrees to them in writing first
  2. BRestraint is never for staff convenience; use rounding or a sitter
  3. CRestraints are acceptable if removed in the morning
  4. DRestraints are acceptable at night when staffing is low
17.Lab values & electrolytesMedium

A patient on warfarin for atrial fibrillation has a target INR of 2.0–3.0. How does the usual target for a patient with a mechanical mitral valve compare?

  1. AHigher, about 2.5–3.5
  2. BThe same, 2.0–3.0
  3. CLower, about 1.0–1.5
  4. DMuch higher, about 5.0–6.0
18.Lab values & electrolytesHard

During an IV magnesium sulfate infusion, which assessment best detects toxicity early?

  1. ASkin color and capillary refill every hour
  2. BKnee reflexes, respiratory rate and urine output
  3. CBlood glucose and pupil size every hour
  4. DBowel sounds and abdominal girth

3Solutions

1.Nursing fundamentals

Answer: B · Over a sink lined with a towel or partly filled with water

Why this is the answer

Cleaning over a padded or water-filled sink cushions a fall. Hot water can warp dentures, and abrasives scratch them; they are stored in a labelled denture pot.

Answer

B · Over a sink lined with a towel or partly filled with water
2.Nursing fundamentals

Answer: D · Touch signals reduce pain signals passing up the spinal cord

Why this is the answer

The gate control theory proposes that input from touch fibres "closes the gate" in the dorsal horn of the spinal cord, reducing pain transmission. This underlies massage and TENS.

Answer

D · Touch signals reduce pain signals passing up the spinal cord
3.Clinical nursing

Answer: A · Fluid retention

Why this is the answer

Sudden weight gain in heart failure usually means fluid overload. Daily weights are the simplest way to track fluid balance.

Answer

A · Fluid retention
4.Clinical nursing

Answer: D · "I will only use it when I'm wheezy."

Why this is the answer

Inhaled corticosteroids must be used regularly to reduce airway inflammation and prevent attacks. The short-acting reliever is used for symptoms.

Answer

D · "I will only use it when I'm wheezy."
5.Arterial blood gas interpretation

Answer: PaCO₂ = 32 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·16 + 8 = 32 mmHg
range: 30–34 mmHg

Answer

PaCO₂ = 32 mmHg
6.Arterial blood gas interpretation

Answer: added normal-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (113 + 17) = 15

Delta ratio

(15 − 12)/(24 − 17) = 0.4286
added normal-gap acidosis

Answer

added normal-gap acidosis
7.Clinical assessment scores

Answer: MFS = 65

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 0 + 0 + 10 + 15 = 65

Answer

MFS = 65
8.Clinical assessment scores

Answer: obesity class II

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 132/1.86² = 38.15

Category

obesity class II

Answer

obesity class II
9.Enteral & parenteral nutrition calculations

Answer: R = 71 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·68 = 1700 kcal/day

Daily volume

V = 1700/1.5 = 1133 mL/day

Pump rate

R = 1133/16 = 70.83 ≈ 71 mL/h

Answer

R = 71 mL/h
10.Enteral & parenteral nutrition calculations

Answer: GIR = 2.67 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

20·1500/100 = 300 g = 300 000 mg

Minutes of infusion

18·60 = 1080 min

Glucose infusion rate

GIR = 300 000/(104·1080) = 2.671 ≈ 2.67 mg/kg/min

Answer

GIR = 2.67 mg/kg/min
11.ECG rhythm strip interpretation

Answer: ventricular rate = 150 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 10 small boxes = 0.40 s → 1500 ÷ 10 = 150 per minute
conduction ratio = 300 ÷ 150 = 2:1

Answer

ventricular rate = 150 bpm
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 52 small boxes, 1500 ÷ 52 ≈ 29 per minute.
2. Rhythm: R–R regular (2.08 s) and P–P regular (0.76 s), but the two are independent.
3. P waves: upright and regular at 79 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: A · Helping the patient into a chair, following the hip precautions

Why this is the answer

Helping a stable patient move, using precautions already set in the care plan, is a routine task. Inspecting the wound, teaching and evaluating pain relief need nursing assessment.

Answer

A · Helping the patient into a chair, following the hip precautions
14.Prioritization & delegation

Answer: A · Sit up, give oxygen as prescribed, then call the provider

Why this is the answer

Sitting upright reduces the return of blood to the heart and eases breathing, and oxygen treats hypoxia. Then the provider is called and diuretics are prepared. Lying flat or giving IV fluids makes pulmonary congestion worse.

Answer

A · Sit up, give oxygen as prescribed, then call the provider
15.Infection control & patient safety

Answer: A · Scheduled toileting, with the call light and walking aid in reach

Why this is the answer

Scheduled toileting and keeping the call light and aids within reach reduce unassisted trips. Giving the diuretic in the morning, not at bedtime, also helps. A night light is safer than darkness, and restricting fluids without a reason can cause dehydration.

Answer

A · Scheduled toileting, with the call light and walking aid in reach
16.Infection control & patient safety

Answer: B · Restraint is never for staff convenience; use rounding or a sitter

Why this is the answer

Restraint is allowed only to protect the patient or others from immediate harm when less restrictive measures have failed, never for convenience or discipline. Rounding, a bed alarm, a sitter and a calm environment are alternatives.

Answer

B · Restraint is never for staff convenience; use rounding or a sitter
17.Lab values & electrolytes

Answer: A · Higher, about 2.5–3.5

Why this is the answer

Mechanical heart valves, especially in the mitral position, have a high risk of thrombosis, so the INR target is usually higher, about 2.5–3.5. An INR of 5 or more carries a high bleeding risk.Checked against: Label: WARFARIN SODIUM tablet · DailyMed (NLM/FDA) (2012)

Answer

A · Higher, about 2.5–3.5
18.Lab values & electrolytes

Answer: B · Knee reflexes, respiratory rate and urine output

Why this is the answer

Loss of the knee reflex is an early warning sign of magnesium toxicity and appears before slowed breathing. Magnesium is cleared by the kidneys, so falling urine output increases the risk. IV calcium gluconate counteracts magnesium toxicity.Checked against: Magnesium Toxicity · StatPearls (NCBI Bookshelf) (2026); Magnesium Toxicity · StatPearls (NCBI Bookshelf)

Answer

B · Knee reflexes, respiratory rate and urine output

ExamProblems · examproblems.com/courses/nursing-fundamentals